Alert archive / Wyoming / Flash Flood Warnings in 2018
Flash Flood Warning 12, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jul 21, 2018, 4:17 PM MDT for Laramie County, Wyoming. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2018, 4:17 PM MDT (22:17 UTC)
- Expired
- Jul 21, 2018, 7:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 17 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:20 PM MDT | FLASH FLOOD | 6 S Cheyenne, WY | TERRY RANCH ROAD SOUTH OF CHEYENNE FLOODED DUE TO EXCESSIVE RAINFALL OF 3 TO 6 INCHES AND SMALL HAIL. |
| Jul 21, 4:30 PM MDT | FLASH FLOOD | 2 Ssw Cheyenne, WY | ROADS FLOODED NEAR WEST FOX FARM ROAD AND WALTERSCHEID BOULEVARD IN SOUTH CHEYENNE. |
| Jul 21, 4:30 PM MDT | FLASH FLOOD | Cheyenne, WY | PEDESTRIAN ENTRANCE GATE PORTAL 1 INTO FRONTIER PARK IN WEST CHEYENNE FLOODED DUE TO HEAVY RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2923 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
951 WGUS55 KCYS 212217 FFWCYS WYC021-220115- /O.NEW.KCYS.FF.W.0012.180721T2217Z-180722T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Cheyenne WY 417 PM MDT SAT JUL 21 2018 The National Weather Service in Cheyenne has issued a * Flash Flood Warning for... Southwestern Laramie County in southeastern Wyoming... * Until 715 PM MDT. * At 416 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Two to four inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Cheyenne, South Greeley, Warren AFB, Frontier Park, Warren Af Base, Fox Farm-College and South Greeley High. Additional rainfall amounts of one to three inches are possible in the warned area. This includes the following highways... Interstate 25 in Wyoming between mile markers 1 and 11. Interstate 80 in Wyoming between mile markers 338 and 373. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 4115 10527 4116 10460 4100 10455 4100 10527 $$ Braun
1 follow-up statement
705 WGUS75 KCYS 220109 FFSCYS Flash Flood Statement National Weather Service Cheyenne WY 709 PM MDT SAT JUL 21 2018 WYC021-220116- /O.EXP.KCYS.FF.W.0012.000000T0000Z-180722T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Laramie WY- 709 PM MDT SAT JUL 21 2018 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LARAMIE COUNTY WILL EXPIRE AT 715 PM MDT... Water levels in area creeks and streams may remain high for the next few hours. However, the threat for dangerous rises appears to have ended despite some additional light to moderate rainfall this evening. Please continue to heed any remaining road closures. LAT...LON 4115 10527 4116 10460 4100 10455 4100 10527 $$ Hammer
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:28 PM MDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 21, 2:28 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 228 PM MDT Sat Jul 21 2018 .SHORT TERM...(This evening through Sunday) Issued at 222 PM MDT Sat Jul 21 2018 As of 2 PM MDT today, thunderstorms are developing along the I-80 corridor, generally between Rawlins and Cheyenne, as a relatively strong shortwave aloft swings through the region. This shortwave will provide the upper level support for today's surface instability caused by the nearly stationary front located along the eastern end of southeast Wyoming and the warm surface temperatures and 50-70 degree dewpoints. These features will combine in order to trigger isolated to widely scattered thunderstorms across the region today. Already, we are seeing SB CAPE upwards of 2500 J/kg along and east of the I-25 corridor, where we are expecting thunderstorms to become strong to severe this afternoon and evening. In this portion of the region, large hail and damaging winds will be the threats. Elsewhere, thunderstorms will be the cause of frequent lightning, brief gusty winds, small hail and locally heavy rain. Thunderstorms will generally dissipate and move east after about 9 PM MDT tonight, with slightly cooler temperatures setting in for the overnight hours. Relatively dense cloud cover will prevent the cool down we are expecting by Sunday night. For Sunday, showers and thunderstorms are expected again, however, the lack of upper level support and decreased midlayer shear will prevent most storms from becoming organized and severe in nature. The main concern will be slow movers due to the a weak 700 mb flow and PWAT values near 1 inch. Best chances for thunderstorms will be along and north of the WY-CO border and east of the I-25 corridor. .LONG TERM...(Monday through Friday) Issued at 300 AM MDT Sat Jul 21 2018 General model guidance consensus through the upcoming week. The center of upper ridge near the Four Corners retrogrades west across the Desert Southwest and southern Great Basin through Friday. West-northwest flow aloft will prevail, with weak embedded upper level disturbances passing overhead periodically. A surface boundary along the Front Range will focus scattered diurnal convection west of I-25. A strong cold front for late July will push south across the CWA late Tuesday night and early Wednesday morning. Isolated pre- frontal convection Tuesday afternoon and evening will be focused over the southeast WY mountains and high plains. Deep layer moisture with precip water (PW) values exceeding an inch will spread as far west as the Front Range Wednesday. Shower/thunderstorm coverage will peak during the afternoon/evening (40-50 percent PoPs). Models hint at slight drying west of the Laramie Range Thursday, with PW values at or slightly above an inch to the east. Scattered (30-50 percent PoPs) convection will occur during the afternoon and evening along and east of the Laramie Range, and may linger into the overnight Thursday night across the NE Panhandle. Friday will feature scattered afternoon and evening showers and thunderstorms along and east of the Laramie Range. Severe weather is not expected, however a few strong thunderstorms with gusty winds, small hail and locally heavy rain will be possible each day. Near average temperatures early week will cool to below normal Wednesday through Friday. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 515 AM MDT Sat Jul 21 2018 VFR conditions expected to prevail overall. There will be some patchy IFR cigs around KBFF this morning. Wdly sctd showers and storms should develop mainly around the mtns this afternoon and move east over the plains through this evening. && .FIRE WEATHER... Issued at 222 PM MDT Sat Jul 21 2018 Low fire weather concerns this week as monsoonal moisture spreads over the region and RH values increase to about 30-40 %. There is some concern associated with the frequency of lightning strikes around and near thunderstorms and possible slow-movers over the Badger Creek burn scar. The slow-moving concern is for Sunday, but as of this afternoon, most development seems to be sticking east of the Badger Creek scar. Winds will be light, except gusty and erratic in the vicinity of thunderstorms. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AB LONG TERM...MAJ AVIATION...RE FIRE WEATHER...AB
Hazardous weather outlook, Jul 21, 2:45 PM MDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 245 PM MDT Sat Jul 21 2018 NEZ002-003-019>021-054-095-096-WYZ101>103-106>108-119-222045- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-North Sioux- South Sioux-Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-East Laramie County- 245 PM MDT Sat Jul 21 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to widely scattered afternoon and evening thunderstorms expected. A few storms may become strong to severe producing large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Isolated to scattered mainly afternoon and evening thunderstorms will occur each day. Severe weather is not expected at this time. Locally heavy rain, gusty winds and small hail will be possible with the stronger storms. .Spotter information statement... Spotter activation may be required until 9 PM. NEZ055-WYZ104-105-109>118-222045- Cheyenne-Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County- 245 PM MDT Sat Jul 21 2018 This hazardous weather outlook is for portions of western Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to scattered afternoon and evening thunderstorms will develop. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Isolated to scattered mainly afternoon and evening thunderstorms will occur each day. Severe weather is not expected at this time. Locally heavy rain, gusty winds and small hail will be possible with the stronger storms. .Spotter information statement... Spotter activation will not be required.
In the hours before
Special weather statement, Jul 21, 3:25 PM MDT, 52 minutes before
Special Weather Statement National Weather Service Cheyenne WY 325 PM MDT SAT JUL 21 2018 WYZ117>119-212200- Central Laramie County WY-South Laramie Range Foothills WY- East Laramie County WY- 325 PM MDT SAT JUL 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 400 PM MDT... At 324 PM MDT, Doppler radar was tracking a strong thunderstorm near South Greeley, or 9 miles south of Cheyenne, moving east at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fox Farm-College. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4112 10478 4109 10445 4100 10449 4100 10483 TIME...MOT...LOC 2124Z 287DEG 9KT 4102 10473 Hammer
Special weather statement, Jul 21, 3:39 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
339 PM MDT SAT JUL 21 2018
WYZ116>118-212230-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
339 PM MDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
430 PM MDT...
At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Warren AFB, or 11 miles southwest of Cheyenne,
moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm, along with frequent lightning.
Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Crystal Lake Reservoir, Warren Af Base, Crystal Lake
Campground, Fox Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 19.
Interstate 80 in Wyoming between mile markers 340 and 371.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4114 10523 4121 10513 4130 10462 4100 10465
4100 10523
TIME...MOT...LOC 2139Z 271DEG 19KT 4108 10499
HammerLocal storm report, Jul 21, 3:51 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
351 PM MDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL CHEYENNE 41.15N 104.79W
07/21/2018 M0.25 INCH LARAMIE WY OFFICIAL NWS OBS
&&
WMOKRYThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:25 PM MDT | Special Weather Statement | CYS | Laramie | 35 min |
| Jul 21, 3:39 PM MDT | Special Weather Statement | CYS | Laramie | 51 min |
| Jul 21, 3:55 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 38 min |
| Jul 21, 4:52 PM MDT | Special Weather Statement | CYS | Niobrara | 38 min |
| Jul 21, 5:31 PM MDT | Special Weather Statement | CYS | Niobrara | 44 min |
| Jul 21, 5:37 PM MDT | Special Weather Statement | CYS | Platte | 38 min |
Nearby
Flash Flood Warnings in Wyoming, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.